Literature

Clinical Pearls & Morning Reports


By Carla Rothaus

Published April 18, 2018

res360

What is the cornerstone of treatment for patients with tricyclic antidepressant poisoning?

Symptoms of tricyclic antidepressant toxicity usually develop within 60 minutes after ingestion, and major signs of toxicity are clinically apparent within 2 hours. Among patients who are asymptomatic more than 6 hours after ingestion, symptoms are unlikely to develop; however, delayed toxic effects may occur, particularly if there are coingestants that delay gastrointestinal motility. Read the latest NEJM Case Records of the Massachusetts General Hospital here.

Clinical Pearls

Q: What are the classic findings of tricyclic antidepressant overdose on electrocardiography?

A: In tricyclic antidepressant overdose, classic findings on electrocardiography are sinus tachycardia, a wide QRS complex, a prolonged QTc interval, and rightward shifts of the QRS complex, specifically the terminal forces (a finding that is in part manifested by a positive R wave in lead aVR). Other findings that may be seen in tricyclic antidepressant overdose include prolongation of the PR interval and a Brugada pattern.

Q: Describe the immunoassay for tricyclic antidepressants.

A: The immunoassay for tricyclic antidepressants involves a polyclonal mixture of antibodies directed against the most commonly prescribed tricyclics and their active metabolites. Thus, the immunoassay is nonspecific, and a positive test does not distinguish between single-drug and multidrug exposure. In addition, a positive test can result from tricyclic drug levels ranging from subtherapeutic to toxic and does not necessarily indicate toxicity. Several drugs — including cyclobenzaprine, carbamazepine, and quetiapine — have structural similarities to the tricyclic class and are well-described causes of false positive immunoassays for tricyclic antidepressants. Although diphenhydramine lacks the tricyclic rings, it has also been implicated as a cause of false positive tests.

Morning Report Questions

Q: What is the cornerstone of treatment for patients with tricyclic antidepressant poisoning?

A: Sodium bicarbonate is the cornerstone of treatment for patients with tricyclic antidepressant poisoning. The administration of sodium bicarbonate is indicated in patients who have hemodynamic instability or a QRS width that exceeds 100 msec. Patients with severe tricyclic antidepressant poisoning may need large amounts of sodium bicarbonate to facilitate resuscitation. This therapy is associated with a risk of hypokalemia, and therefore, frequent monitoring of the potassium level and appropriate repletion are recommended. Given the ongoing shortage of sodium bicarbonate in the United States that began in early 2017, adjunct but less effective therapies for tricyclic antidepressant poisoning with associated cardiac toxicity may be administered. These include therapeutic hyperventilation to an arterial blood pH of 7.50 to 7.55 (especially if hypernatremia is a concern) or the administration of hypertonic saline (3% in adults) after the patient’s arterial blood pH has reached the maximal alkaline level.

Q: What are some of the other therapies for tricyclic antidepressant overdose?

A: In patients with tricyclic antidepressant–induced hypotension that is not responsive to aggressive fluid resuscitation or to the intravenous administration of sodium bicarbonate, direct-acting vasopressors may be administered. Because tricyclic antidepressants cause peripheral alpha-adrenergic blockade, norepinephrine and epinephrine are preferred over dopamine. Intravenous lipid emulsion therapy has emerged as a rescue intervention for toxicity due to local anesthetic agents and has also gained acceptance as a potential treatment for overdoses of other lipid-soluble drugs, including tricyclic antidepressants. A recent report suggests that mild therapeutic hypothermia is safe even after intoxication with a drug known to cause serious cardiac conduction disturbances and arrhythmia, such as a tricyclic antidepressant. Tricyclic antidepressant poisoning can cause seizures. These are typically self-limited and resolve with the administration of intravenous benzodiazepines. Since tricyclic antidepressants are highly protein-bound and have an extensive volume of distribution, enhanced elimination with an extracorporeal method, such as hemodialysis or hemoperfusion, is generally ineffective.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+